CSN Login
Members Online: 9

Newly Diagnosed

mindycarey
Posts: 5
Joined: Jan 2001

Hi all I just wanted to get some feed back. I am getting my first dose of A/C this morning and I am really nervous. I think am am more nervous about this than I was getting the surgery. This is all happening so fast. I went from finding the lump in my right breast on New Years Eve to needle biopsy 1/02/01, Mammogram with ultasound 1/04/01,Pathology report-abnormal cells 1/04/01,Lumpectomy with lymph node dissection and port-a-cath insertion on 1/12/01, and I start my chemo today. A/C every 3 wks x 4, and Taxol every 3wks x 4. At this point I am not a canidate for radiation and will have to under go a mastectomy because of prior treatment with radiation. I was treated with high doses of radiation in 1986 to my head,neck,chest and abdomen for treatment of Hodgkins when I was 16. I have had 0 recurrence with the Hodgkins but now I have breast cancer and from what my oncologist has told me they believe it is from all the radiation that I recieved while they were treating the Hodgkins. I have already gone out and purchased a wig. And I am seriously considering just having my head shaved and start wearing the wig before all my hair falls out. I think it will be a lot less tramatic for me to do it myself that to have it falling out all over the place. I would appreciate any coments. Mindy

tiger
Posts: 292
Joined: Oct 2000

Hi Mindy, well, you are definately right about shaving your head!! Thats what I did and it was not so traumatic. But I just wore a bandana or a ball cap. I tried a wig, but it felt like a lump of roadkill sitting on my scalp!! You feel better too, rather than watching your hair come out in bits and pieces, then you look sick. You will breeze through your chemo, and it will be over before you know it, I had seven courses of A/C, and six courses of Taxol, and a total of 20 Herceptin, to date. But believe me, the stuff works!!!! It is so nice to get good results after a few months of chemo. if you are tired, well then sleep, dont push yourself, and most of all, DONT BE AFRAID TO ASK FOR HELP!!!! I am a very independant person, and after puking for three days with my first treatment( this was before I found the miracle of Gravol) I was up and doing my housework, even though my husband and parents were all there, I made them sit down out of my way. But a year later, i will ask for help.
If they give you Zofran, take it, it works, and ask about Gravol 8 hr. extended capsules, oh boy, they are a dream!!! Some people get sick, others dont, just have it and go about your business. your body will tell you when to rest, so obey it!!! WEll, you will find that I tend to ramble on here and give plenty of unsolicited advice, so just bear with me, you might find something of interest!!
Take care, and Fight The Good Fight!!!
Hugs from Tiger

pamtriggs's picture
pamtriggs
Posts: 408
Joined: Sep 2000

Can't help with the chemo questions but welcome to the club. Ask away about anything. As you can see we discuss anythings from yeast infections to sex here. No secrets amongst us lot. Good luck with your treatments. You beat the big C once so you can do it again as I am trying to do. Keep us posted. Love & hugs. Pam

cherdaetwyler
Posts: 165
Joined: Dec 2000

Hi, Mindy,
Sorry but I just got to your message today. Some days I don't make it all
the way through the list of msgs.
I am 2 weeks past my first A/C chemo, no effects except some tiredness.
Had really good nausea meds though so skipped that part.
My hair (which I cut short as soon as I knew) is falling out...about half gone,
to anyone else I still look as if I have a full head of hair...I too have my wig but
I am taking out my frustrations at wintery weather by pulling out fistfulls of loose hair.
It can be a problem with the keyboard though. I just found 3 or 4 lengths wrapped
around my fingers as I was typing.
My schedule is same as yours. I have my second A/C on 1/30.
cher

sueholm's picture
sueholm
Posts: 221
Joined: Oct 2000

Mindy: Yes, I shaved my hair off the minute it started to come out, and I think it was much better. Within 10 min it was all over, and I just accepted it. I, too, have had AC...have just had my fourth and last treatment. Now I have to have further surgery and radiation. At first I thought I could never keep up with everyhting that was going on.....turning my life upside down,,,,but I have a handle on it now, and am just pacing myself through all the treatment. I have a good whine now and then, so that I get a little sympathy! And that sure helps! I just put my pic, bacl with hat, on my web page, if you want to check it out! Keep in touch. susan

debw
Posts: 109
Joined: Dec 2000

I too had 4 A/C and then 4 Taxol. The A/C made me sick and I threw up for 2 days after. My doctor didn't try different anti nausea drugs, just stuck to the one. My advice is if you get sick then ask them to try some other anti nausea drug the next treament. The taxol didn't make me sick at all. I did have leg and feet pains that was helped with vioxx. I still have peripherial neurophy (sp) after 7 months but it is getting better (or I'm getting used to it). Cut the hair now and use hats. I tried a wig and it was too much. I went back to work (teaching at Middle School) 1 1/2 weeks after my masdectomy and was able to keep up. It was tough but bearable. Good Luck Debw

gin5
Posts: 2
Joined: Jan 2002

Hi Mindy,
I'm a new subscriber to CSN as of today.
If you haven't done so already, I would definitely recommend cutting your hair very short if you decide not to shave your head. The first time I went through chemo, I had long hair and didn't. Yikes! It was far more traumatic with the clumps coming out than the second time with chemo when I did have it cut short.
It was a wise decision to purchase your wig beforehand and get used to the new look. I actually gave mine a name - Harriet, and took my closest friend wig shopping for "her". It made things go a little easier that way since Harriet and I were going to be bonding for the next six months at least.
What I remember most about chemo treatments is being tired and restless. If your oncologist can alleviate the nausea, which should be something like Decadron as part of the regimen, and not get dehydrated, you'll be that much ahead of the curve. I tried Tri-tabs for the nausea in addition to the Decadron, and those helped immensely.

Good luck, Mindy. I'm cheering for you!
Gin

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network